Hail, Pierce
- When
- August 4, 12:20 AM CST
- Where
- Pierce County, 1.62 mi WNW of River Falls
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.860, -92.660
A warm frontal boundary emanating from a surface low pressure system in South Central South Dakota, and draped across West Central Wisconsin, was the catalyst for and isolated severe thunderstorm on this date.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary emanating from a surface low pressure system in South Central South Dakota, and draped across West Central Wisconsin, was the catalyst for and isolated severe thunderstorm on this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 10:54 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1154 PM CDT SUN AUG 3 2008 .AVIATION.../06Z TAF ISSUANCE/ CONVECTION HAS DEVELOPED IN THE EASTERN END OF THE CORRIDOR OF VERY STEEP LAPSE RATES AND NORTH OF THE MAIN FRONTAL BOUNDARY OVER SOUTH CENTRAL MN. PRESENT INDICATIONS SUGGEST THAT THIS AREA OF HIGH INSTABILITY WILL MIGRATE TO THE EAST SOUTHEAST OVER SOUTHEAST MN INTO WEST CENTRAL WI OVERNIGHT. THIS WILL MAINLY AFFECT KEAU..AND POSSIBLY KMSP AND KRNH FOR AN HOUR OR TWO. OTHERWISE AN AREA OF MVFR CEILINGS FORM WEST CENTRAL WI INTO SOUTHWEST MN WILL PERSIST OVERNIGHT BUT DECREASE SLOWLY ON THE NORTH SIDE OVER CENTRAL MN. HOWEVER...AREAS OF CLEARING THAT DEVELOP MAY BE REPLACED BY AREAS OF IFR IN CEILINGS AND FOG AND POSSIBLY LOW IFR. THE LOW CEILINGS WILL LIFT AND BECOME SCT TO BKN FROM NW TO SE OVER THE AREA DURING MID TO LATE MORNING. ANOTHER WAVE ALONG THE JET STREAM WILL MOVE ACROSS THE DAKOTAS ON MONDAY...WHICH COULD CAUSE SCT SHOWERS OR A TSTM AFTER 22Z OVER MN TAF SITES. THE MAIN THREAT FOR THUNDERSTORMS WOULD BE OVER FAR SOUTHERN MN...AND MAINLY AFFECT KRWF. GENERALLY VFR CONDITIONS CAN BE EXPECTED AFTER 18Z. && .PREV DISCUSSION.../ISSUED 321 PM CDT SUN AUG 3 2008/ THE FORECAST CONCERNS CENTER AROUND SEVERE WEATHER POTENTIAL THIS EVENING. ELEVATED CONVECTION HAS DEVELOPED AT NOSE OF 850-600MB THETA-E ADVECTION AHEAD OF MID-LEVEL SHORTWAVE ACROSS CNTRL MN INTO WRN WI. THESE STORMS CONTINUE TO EVOLVE EASTWARD AT EDGE OF MID-LEVEL CAP. THIS SHOULD CONTINUE THROUGH THE LATE AFTN AND POSSIBILITY INTO THE EVE WITH STEEP MID-LEVEL LAPSE RATES AND ASSOCIATED MUCAPES OF 2000-4000 J/KG. LARGE CAPE INDICATED ALSO IN THE MAIN HAIL GROWTH REGION. ELEVATED SUPERCELLS HAVE TAKEN OVER AS PRIMARY MODE AND EXPECT THAT TO CONTINUE LOOKING AT OBSERVATIONAL DATA /VAD PROFILER/ AND MESOANALYSIS DATA. HAIL THE MOST LIKELY THREAT WITH THESE THROUGH THE DAYLIGHT HOURS. CONCERN FOR BOUNDARY LAYER BASED CONVECTION IS GROWING IN SOUTH CTRL MN...WITH INITIATION BETWEEN 5 PM AND 8 PM APPEARING LIKELY. 1005MB SFC LOW HAS EVOLVED INTO FAR SE SD DURING THE MIDDLE OF THIS AFTN...WITH ASSOCIATED SFC WARM FRONT DRAPED NEAR OR JUST NORTH OF I-90. THIS HAS BEEN DIABATICALLY ENHANCED DUE TO CLOUD COVER TO THE NORTH AND BAKING HEAT TO THE SOUTH. CUMULUS CLOUD STREETS /POSSIBLY HORIZONTAL CONVECTIVE ROLLS/ HAVE SHOWN UP IN ERN TO NERN IA AND ARE ADVECTING INTO SOUTH CTRL MN. STILL A GREAT AMOUNT OF SURFACE BASED AND MIXED-LAYER CIN IN THAT AREA AS INDICATED BY DIAGNOSTIC SOUNDINGS...ALONG WITH THE BASIC H7 TEMPS A WARM 15C. BUT...SHORTWAVE OR VORT MAXIMA EXTENSION FROM AFOREMENTIONED WAVE IN CTRL MN IS PRESENT ON SATELLITE CHANNELS IN SOUTH CTRL SD. ASSOCIATED HEIGHT FALLS AHEAD OF THIS INDICATED ON THE RUC MODEL COMING ACROSS INTO ERN SD AND SOON INTO SRN MN. SHORT RANGE HIGH RESOLUTION MODELS INDICATE THIS IS ENOUGH TO TRIGGER CONVECTION IN SRN MN. CONVECTIVE TEMPS FOR TRIGGERING SFC BASED CONVECTION WILL BE CLOSE TO BEING REACHED...WITH ADAPTED FORECAST SOUNDINGS FOR DEW POINTS IN THE 75-77F BALLPARK INDICATING CONVECTIVE TEMPS TO NEAR 90F NEEDED FROM FAIRMONT UP TO MANKATO. DEEP LAYER SHEAR OF 40-50 KTS DUE TO INCREASING MID-LEVEL FLOW WITH ASSOCIATED SHORTWAVE IS PLENTY SUFFICIENT FOR SUPERCELLS. 0-1KM SHEAR PREDICTED BY THE RUC AND NAM TO BE BETWEEN 20-30 KTS...HELPED IN PART BY THE RE-INCREASING LLJ. BACKED LOW LEVEL FLOW IN OUR SOUTH CTRL COUNTIES ALSO AIDING POTENTIAL FOR TORNADOES. IT WOULD SEEM LIKE THE GREATEST CHANCE FOR TORNADOES WOULD BE SOON AFTER INITIATION. SIG TOR POTENTIAL SEEMS BRIEF BUT POSSIBLE ACCORDING TO SREF PROBABILITIES ALONG WITH LOCAL RESEARCH REGRESSIONS FOR FAVORABLE SIG TOR PARAMETERS. DOWNBURST POTENTIAL AND LARGE HAIL SEEM VERY LIKELY WITH CELLS DUE TO THE STRONG CAPE AND DCAPE AVAILABLE TO WORK WITH IN THAT AREA. MOST LIKELY TIMING FOR BOUNDARY-LAYER BASED SUPERCELLS WOULD BE 5 PM TO 10 PM. HAVE SVR MENTIONED IN THE FORECAST GRIDS DURING THAT TIME. AS LLJ INTENSIFIES AND FOCUSES INTO SE MN AND WRN WI AHEAD OF SHORT WAVE THIS EVE...CONVECTION SHOULD INCREASE IN AREAL COVERAGE...INCLUDING IN ERN MN AND WRN WI. THIS SHOULD BE ELEVATED IN ERN MN AND WRN WI...WITH STEEP MID-LEVEL LAPSE RATES CONTINUING TO FEED THE CONVECTION. EVENTUAL ORGANIZATION SEEMS LIKELY...GIVEN FAVORABLE MCS/DERECHO PARAMETERS...THAT WOULD ESPECIALLY TAKE OFF OVER SE MN INTO SRN WI LATE THIS EVE INTO OVERNIGHT. SO HAVE HIGHEST POPS THIS EVE AND THEN BEGIN SLOWLY TAILORING BACK...ESPECIALLY IN THE WEST AS SFC COLD FRONT/TROUGH EXTENDING NWRD FROM THE SFC LOW WORK EASTWARD INTO THE FORECAST AREA. THE LIGHT LOW LEVEL WIND FLOW ALONG WITH NO STRONG DRY AIR ADVECTION SHOULD LEAD TO FOG/STRATUS DEVELOPMENT ACROSS MUCH OF THE MN CWA AND POSSIBLY THE WI CWA BY VERY LATE TONIGHT. FOR MON...EVERYTHING EVOLVES SLIGHTLY SOUTHWARD INCLUDING THE UPPER LEVEL JET AND COOLER MID-LEVEL TEMPS. THIS WILL HELP TO AID CONVECTION...POSSIBLY SEVERE DURING THE AFTN AND EVE ON MON. THE MAIN SFC BOUNDARY SHOULD BE TOO OUR SOUTH...HELPED IN PART BY THE CONVECTION TONIGHT. DRY AIR ADVECTION BEGINS TO OOZE INTO THE REGION BY LATE MON NIGHT INTO TUES. REALLY LOOKS LIKE A PLEASANT WEEK AFTER THAT POINT AS ERN NA LONG WAVE TROUGH RE-ESTABLISHES ITSELF. POCKETS OF VORT MAXIMA SEEN ON THE WEST SIDE OF THIS MAY LEAD TO SMALL CHANCES FOR SHOWERS BUT THIS CONTINUES TO FAVOR THE CTRL GREAT LAKES REGION MORE. HAVE BUMPED DOWN MIN TEMPS FOR FRI INTO NEXT WEEKEND...CLOSER TO LOWER VALUES OF 00Z MEN GUIDANCE BASED ON 850MB TEMPS CREEPING INTO THE SINGLE DIGITS INTO CTRL MN AND WRN WI. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/JPR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 738 PM CDT SUN AUG 3 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 738 PM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT. THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTHERN MINNESOTA. THESE WILL EXPAND NORTHEASTWARD TOWARD EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH THE LATE EVENING AND INTO THE OVERNIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE THUNDERSTORM THREAT IS DUE TO AN APPROACHING LOW PRESSURE SYSTEM IN SOUTHEAST SOUTH DAKOTA AND ASSOCIATED FRONTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY EVENING. THE COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE OUTLOOK AREA ON MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE DAY AND EVENING ALONG AND AHEAD OF THE FRONT. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN PARTS OF THE OUTLOOK AREA THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM HAIL 3 NNW NORTHFIELD 44.49N 93.19W
08/03/2008 E0.75 INCH DAKOTA MN FIRE DEPT/RESCUE
NEAR INTERSTATE 35 AND HIGHWAY 19.
&&
LSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1133 PM CDT SUN AUG 3 2008 MNZ070-040515- DAKOTA- 1133 PM CDT SUN AUG 3 2008 ...SIGNIFICANT WEATHER ALERT FOR DAKOTA COUNTY UNTIL 1215 AM CDT... AT 1131 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF RANDOLPH. THIS STORM WAS MOVING EAST AT 23 MPH. ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CASTLE ROCK. RANDOLPH. HAMPTON. VERMILLION. NEW TRIER. MIESVILLE. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1144 PM CDT SUN AUG 3 2008 WIZ024-040530- PIERCE- 1144 PM CDT SUN AUG 3 2008 ...SIGNIFICANT WEATHER ALERT FOR PIERCE COUNTY UNTIL 1230 AM CDT... AT 1140 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF PRESCOTT. THIS STORM WAS MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PRESCOTT. RIVER FALLS. BELDENVILLE. ELLSWORTH. MARTEL. ELMWOOD. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1150 PM CDT SUN AUG 3 2008 MNZ078-040530- GOODHUE- 1150 PM CDT SUN AUG 3 2008 ...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 1230 AM CDT... AT 1148 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CANNON FALLS. THIS STORM WAS MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING... AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CANNON FALLS. WASTEDO. WELCH. GOODHUE. BELLECHESTER. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA 600 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1219 AM CDT MON AUG 4 2008 MNZ070-078-040600- DAKOTA-GOODHUE- 1219 AM CDT MON AUG 4 2008 ...SIGNIFICANT WEATHER ALERT FOR DAKOTA AND GOODHUE COUNTIES UNTIL 100 AM CDT... AT 1218 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CANNON FALLS. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CANNON FALLS. WELCH. RED WING. GOODHUE. BELLECHESTER. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600 AM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TRH
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133236.